FOR MANY YEARS an extensively used moth repellent, p-dichlorobenzene (Di-chloricide) has only rarely been implicated in the production of adverse reactions.1-3 We have recorded here the first case to our knowledge of allergic (anaphylactoid) purpura induced by exposure to p-dichlorobenzene.
Since acute glomerulonephritis developed in this patient as a complication in the course of the allergic purpura (a relationship previously reported4), reexposure to the probable offending agent p-dichlorobenzene, to establish etiology, was considered but rejected.
The etiologic relationship between p-dichlorobenzene and the provoked allergic purpura was later unequivocally established by positive results of a basophil degranulation test.5 Additional injury to the patient in the search for the etiologic factor was thus avoided. A brief report of the significant features of the patient's hospitalization follows.
Report of a Case
This 69-year-old white retired man was in apparent good health until three weeks prior to
Nalbandian RM, Pearce JF. Allergic Purpura Induced by Exposure to p-Dichlorobenzene: Confirmation by Indirect Basophil Degranulation Test. JAMA. 1965;194(7):828–829. doi:10.1001/jama.1965.03090200136033
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: